|Findings in Brief:
||A new study confirms earlier reports that Depo-Provera, an injectable contraceptive popular among young and low-income American women, is strongly associated with bone density loss. The study, funded by the National Institute of Child Health and Human Development (NICHD), also found that bone loss associated with Depo-Provera use appears to be largely reversible once the injections are stopped.|
||Bone density loss increases the risk for osteoporosis, a disease primarily of old age in which bones become fragile and are more likely to break. Women who use Depo-Provera are at risk for loss of bone density, although this study provides evidence that Depo-Provera's effects on bone density appear to be largely reversible. However, women with risk factors for osteoporosis (for example, smoking, thin or small frame, prior broken bones, Caucasian or Asian ancestry, family history of osteoporosis, diet low in calcium) should discuss the issue of bone loss with their health care providers when considering this form of contraception.|
||Epidemiology, 13(5): 581-587, September 2002.|
|Reason for the Study:
||To determine the effects of Depo-Provera use and discontinuation on bone density. |
||"Contraceptive choice is a highly individual decision," said Duane Alexander, M.D., Director of the NICHD. "When women choose a contraceptive, they should carefully discuss with their physicians the risks and benefits of each method, and how those risks and benefits apply to their individual situations."|
"Although the bone loss seen in this study is of concern, it is reassuring to see how quickly bone density increased after discontinuing Depo-Provera," said Steven C. Kaufman, M.D., a medical officer with NICHD's Contraception and Reproductive Health Branch. "In addition to being aware of each side effect of whatever family planning method they choose, women should also consider how well that method protects against unintended pregnancy."
||Some earlier studies found an association between Depo-Provera use and decreased bone density, while others did not. However, many previous studies of Depo-Provera use and bone density only measured subjects' bone densities at one point in time, rather than at several points over the course of an extended time period. Furthermore, only one previous study looked at the effects of discontinuing Depo-Provera use on bone density.|
||The study, by Delia Scholes, Ph.D. and colleagues, was conducted between 1994 and 1999. The researchers examined women enrolled in Group Health Cooperative, a health maintenance organization in the state of Washington. They compared hip and spine bone density measurements taken in 182 reproductive-age women (ages 18-39) receiving Depo-Provera injections to those of 258 comparable women not receiving the injections. Bone density measurements were taken at the start of the study and every six months for up to three years.|
|Findings in Depth:
||Depo-Provera users lost markedly more bone density than did non-users throughout the three-year follow-up period. Based on their findings, the researchers estimated that women who use Depo-Provera continuously for four years would experience bone loss comparable to that which occurs during lactation (breast-feeding) or menopause. Specifically, Depo-Provera users experienced a loss of bone density at the hip of 1.12 percent per year, compared with a 0.05 percent per year loss among non-users. The comparable figures for spine bone density were a loss of 0.87 percent per year for the Depo-Provera users and a gain of 0.40 percent per year for the non-users. The researchers also noted that 18-21 year old Depo-Provera users had much lower bone densities at the beginning of the study than did 18-21 year old non-users.|
Women who discontinued the use of Depo-Provera during the course of the study showed marked increases in bone density following discontinuation, although bone density returned at the hip more slowly than at the spine. In fact, two and a half years after stopping Depo-Provera injections, the average bone density values for previous users were similar to those of non-users. The only exception occurred among women between the ages of 18 and 21, whose bone density values continued to lag behind those of non-users even two and a half years after stopping Depo-Provera. The authors of the study attribute this finding to the 18-21 year old users' large bone density deficits at the beginning of the study.
||The prospective study design (in which subjects were followed from a point in time into the future) reduced the risk of unintentional bias that is more likely to occur in retrospective studies (in which data are collected by looking at records collected in the past). The large number of participants and three-year follow-up period also allowed assessing both short- and relatively long-term changes in bone density as well as the effects of discontinuation of Depo-Provera.|
||Because both new and long-term users were enrolled in the study, the researchers were unable to assess bone density in Depo-Provera users before they began receiving the contraceptive injections. However, the subset of Depo-Provera users who enrolled in the study after only one Depo-Provera injection had baseline bone densities that were very similar to non-users. It is possible that the Depo-Provera users might have differed from the non-users in one or more other ways (besides their use of contraceptive injections) that might account for the differences in bone density seen in the two groups. However, the researchers tried to correct for such possible differences by taking into account factors known or suspected to be related to bone density, including age, ethnicity, prior pregnancy, amenorrhea (cessation of menstrual periods), weight, smoking, alcohol and calcium intake, and fracture in a female relative.|
||The researchers have begun studying a group of adolescent Depo-Provera users to determine the effect of the injection's use in this age group.|